Connecticut, 2008

Damaging Winds in Connecticut, July 19, 2008

July 19, 2008 · NWS OKX · 4 events in 2 counties and zones

A weak surface trough sparked thunderstorm development across the area. One of the storms became severe over southwestern Connecticut.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A weak surface trough sparked thunderstorm development across the area. One of the storms became severe over southwestern Connecticut.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 19, 1:21 PM EST, 49 minutes earlier.

Area forecast discussion, Jul 19, 1:21 PM EST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
221 PM EDT SAT JUL 19 2008

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ENTRENCHED OVER THE MID ATLANTIC
TODAY...WHILE A WEAK COLD FRONT SAGS SOUTH TOWARD SOUTHERN NEW
ENGLAND AND THE LOWER HUDSON VALLEY. THE HIGH WILL DRIFT FARTHER
OFFSHORE TONIGHT AND SUNDAY...ALLOWING A SLOW MOVING COLD FRONT TO
APPROACH SUNDAY AND MONDAY. THE FRONT FRONT WILL PUSH JUST EAST OF
THE AREA MONDAY NIGHT...THEN REMAIN NEARBY UNTIL THE END OF
THE WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
A HEAT ADVISORY WAS ISSUED FOR METRO NJ TO ACCOUNT FOR SLIGHTLY
HIGHER TEMPS AND DEW PT TEMPS FCST FOR THIS AFTERNOON. HEAT INDEX
VALUES ARE FCST TO RISE RAPIDLY...REACHING AROUND 100 DEGS AT KTEB
AND KEWR FM 2 TO 4 PM.

OTHERWISE...A HEAT ADVISORY REMAINS IN EFFECT FOR NYC WITH TEMPS
RANGING AROUND 92 AT KJFK TO 97 AT BOTH KLGA AND CENTRAL PARK.

ALTHOUGH DEW PTS WILL GRADUALLY DECREASE AS DRIER AIR MIXES DOWN
TOWARD THE SFC...THEY SHOULD REMAIN A FEW DEGS HIGHER THAN
YESTERDAY AND THEREFORE RESULT IN SLIGHTLY HIGHER INDEX VALUES.

IN SOME PARTS OF OUR AREA...THIS HEAT WAVE BEGAN ON THE 15TH...AT
KEWR AND KLGA...MAKING TODAY THE FIFTH CONSECUTIVE 90 DEGREE DAY.

THE AIRMASS OVER INTERIOR SECTIONS WILL BECOME RATHER UNSTABLE
LATE THIS AFTERNOON...WITH ML CAPE 1000-1500 J/KG. A WEAK
BOUNDARY FROM EARLIER CONVECTION FRIDAY EVENING WILL BE IN PLACE
INITIALLY...WHICH COULD FIRE CONVECTION OVER SOUTHERN CT THIS
AFTERNOON AS IT COLLIDES WITH THE SEA BREEZE FRONT AND AS A MID
LEVEL SHORTWAVE ALSO APPROACHES. MID LEVEL FLOW AROUND 25 KT COULD
SUPPORT MULTI CELL CLUSTERS CAPABLE OF PRODUCING GUSTY WINDS.

THE THREAT FOR THUNDERSTORMS SHOULD CONTINUE INTO THIS EVENING...AND
MAY IN FACT NUDGE A LITTLE CLOSER TOWARD THE IMMEDIATE NORTHERN NYC
SUBURBS AND THE SOUTHERN CT COAST...AS A WEAK FRONT SAGS SOUTH
TOWARD THE AREA. OTHERWISE...IT SHOULD BE A HAZY NIGHT...WITH
LOWS MAINLY IN THE MID AND UPPER 70S IN URBAN LOCALES AND CLOSER TO
70 ELSEWHERE. PATCHY FOG COULD ALSO DEVELOP OVER THE INTERIOR LATE
VIA INCREASED LOW LEVEL MOISTURE LEFT BEHIND BY ANY TSTMS.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH MONDAY/...
ANOTHER COLD FRONT BEGINS TO APPROACH FROM THE WEST. WITH LOWERING
HEIGHTS ALOFT AND ADDITIONAL CLOUD COVER...SUN/MON SHOULD NOT BE
QUITE AS HOT...WITH MAX TEMPS AND HEAT INDICES REMAINING IN THE
LOWER 90S IN MOST PLACES...WITH PERHAPS MID 90S IN NORTHEAST NJ...SO
NYC HEAT ADVISORY HAS NOT BEEN EXTENDED INTO SUNDAY ATTM.

THIS FRONT SHOULD ALSO BRING CHANCES FOR TSTMS FROM SUN AFTERNOON
STRAIGHT THROUGH UNTIL MONDAY...AND SOME OF THESE COULD BE PROLIFIC
RAIN PRODUCERS AS PWAT CLIMBS TO AROUND 1.75 INCHES...WITH MBE
VECTOR MAGNITUDE AOB 10 KT. WITH AREA ON THE NORTHERN FRINGE OF THE
WESTERLIES AND MULTIPLE SHORTWAVES APPROACHING...HARD TO GET AN
EXACT HANDLE ON TIMING OF ANY CONVECTION...SO HAVE BUCKED USUAL
DIURNAL POP TREND AND FORECAST LIKELY POP FOR SUN EVENING...THEN
KEPT CHANCE GOING THROUGH SUN NIGHT. WE SHOULD ALSO SEE MORE IN THE
WAY OF PATCHY FOG SUN NIGHT/MON MORNING AS MOISTURE POOLS AHEAD OF
THE FRONT...WITH DEWPOINTS RISING TO THE LOWER 70S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MODELS HAVE CONTINUED THE PROGRESSIVE TREND WITH THE UPPER LVL
PATTERN. MAIN FEATURE IS CURRENTLY OVER THE CANADIAN ROCKIES. AFT
PCPN CHANCES END MON NIGHT...HAVE LOWERED POPS FOR TUE TO THE ISOLD
CATEGORY. MCS PROGGED TO DEVELOP OVER THE NRN PLAINS THEN TRACK
ACROSS THE COUNTRY AND BRING TSRA TO THE CWA ON WED. WED/WED NIGHT
THEREFORE WITH THE HIGHEST POPS. HEIGHTS REMAIN SUPPRESSED ACROSS
THE NERN CONUS SO LOW POPS THRU THE EXTENDED. DRY AIR AT THE
MID/UPPER LVLS WITH THE DEEP MOISTURE REMAINING OFFSHORE. TEMPS WARM
THRU THE EXTENDED BUT NOT EXTREME. BEST CHANCE FOR A RELATIVELY COOL
DAY IS WED ATTM IF THE TIMING OF THE NRN PLAINS MCS SPREADS ENOUGH
CLOUD COVER ACROSS THE CWA. IF THE MCS ENDS UP BEING A BIT SLOWER
ALLOWING FOR SFC HEATING...STRONG AFTN TSTMS WILL BE POSSIBLE.

TROPICAL DEPRESSION THREE PROGGED TO TRACK WELL SE OF THE CWA AS THE
UPPER LVL TROF REACHES THE NE. WILL CONTINUE TO FOLLOW THE TRENDS OF
THIS SOURCE OF DEEP MOISTURE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THUNDERSTORMS HAVE RECENTLY DEVELOPED IN THE AREA...BUT FEEL ONLY
TERMINAL DIRECTLY IMPACTED THIS AFTERNOON WILL BE KSWF. HAVE
INCLUDED VCTS FOR KHPN FOR THE NEXT COUPLE OF HOURS...BUT OVERALL
CHANCES OF CONVECTION THERE ARE LOWER. ELSEWHERE...NOT ENOUGH
CONFIDENCE IN THE NEAR TERM TO HINT AT CONVECTION IN THE TAFS.

MOSTLY VFR THROUGH TONIGHT...HOWEVER BASED ON PERSISTENCE...HAVE A
TEMPO PERIOD LATE AT NIGHT/EARLY SUNDAY MORNING FOR MVFR VSBYS IN
HAZE FOR THE CITY TERMINALS. FOR THE OTHER TERMINALS...HAVE A
PREVAILING PERIOD OF MVFR VSBYS GENERALLY AFTER MIDNIGHT...WITH A
COUPLE TERMINALS DROPPING TO IFR FOR A PERIOD. AGAIN...THIS IS
BASED MAINLY ON PERSISTENCE.

WINDS GENERALLY SW THROUGH THE PERIOD...EXCEPT MORE TOWARDS THE S FOR
KJFK AND PERHAPS KISP THROUGH EARLY THIS EVENING.

OUTLOOK FOR 18Z SUNDAY THROUGH WEDNESDAY...
CONVECTION SUNDAY AFTERNOON THROUGH MONDAY MAY BRING SUB-VFR
CONDITIONS. OUTSIDE OF THIS...VSBYS MAY LOWER IN HZ/BR SUNDAY
NIGHT MAINLY AWAY FROM THE CITY TERMINALS. THERE IS A SOMEWHAT
LOWER CHANCE OF CONVECTION ON TUESDAY AND WEDNESDAY...BUT SUB-VFR
CONDITIONS WILL STILL BE POSSIBLE IN AREAS AFFECTED BY IT.

&&

.MARINE...
A STRENGTHENING SW FLOW ON THE OCEAN WATERS THIS AFT WILL INCREASE
WINDS TO 15 TO 20 KT WITH SEAS BUILDING ON THE EASTERNMOST OCEAN
ZONE TO AROUND 5 FT THIS EVENING. THUS...A SCA FOR SEAS HAS BEEN
HOISTED FOR ANZ350 FOR THE TONIGHT. ELSEWHERE...WINDS WILL AVERAGE
10 TO 15 KT WITH SEAS OF 1 TO 2 FT.

AS FOR RIP CURRENTS TODAY...AN EASTERLY SWELL FROM HURRICANE BERTHA
CONTINUES TO IMPACT THE WATERS WITH A PERIOD OF 10 TO 11 SECONDS.
BASED ON REPORTS FROM THE BEACHES THE LAST COUPLE OF DAYS...MODERATE
RIP CONDITIONS WILL CONTINUE. THIS SWELL IS FORECAST TO LOSE ITS
INFLUENCE OVER THE WATERS IN THE NEXT DAY OR SO...HOWEVER...A
SOUTHERLY SWELL IS FORECAST TO DEVELOP LATE TODAY INTO SUN FROM A
TROPICAL DEPRESSION OFF THE SE COAST. INITIALLY...WAVEWATCH GUIDANCE
ADVERTISED A SWELL WITH A PERIOD OF 16 SECONDS MOVING INTO THE
WATERS THIS AFTERNOON. SUCH A SWELL PERIOD WITH A FAVORABLE SW FLOW
WOULD HAVE PRODUCED A HIGH RISK OF RIP CURRENTS. BASED ON
OBSERVATIONS ALONG THE SE AND MID ATLANTIC COASTS...THIS APPEARS TO
HAVE BEEN OVERDONE. THEREFORE...THE COASTAL HAZARD MESSAGE
(NYCCFWOKX) FOR A HIGH RISK OF RIP CURRENTS WILL BE CANCELLED.

GRADIENT SLACKENS ENOUGH SO ON SUN FOR WINDS TO DROP OFF TO 10 TO 15
KT ON THE OCEAN WATERS. WAVEWATCH GUIDANCE INDICATES A 5 FT WIND
WAVE CONTINUING AT 44017...HOWEVER...WITH A WEAKENING FLOW...HAVE
ADJUSTED THE GUIDANCE DOWN A FOOT. THE REMAINING WATERS WILL SEE
LITTLE DIFFERENCE IN WIND AND SEA STATE FROM TODAY.

WINDS WILL BACK AROUND TO THE SOUTH SUN EVE AND MON AS A FRONTAL
SYSTEM APPROACHES FROM THE OHIO VALLEY. COLD FRONTAL PASSAGE IS
TARGETED FOR MON EVE. SEAS MAY BRIEFLY REACH SCA CRITERIA ON THE
OCEAN WATERS AHEAD OF THE FRONT MON AFT/EVE.

WEAK HIGH PRES LOOKS TO BUILD INTO THE REGION FOR THE REMAINDER OF
THE WEEK.

&&

.HYDROLOGY...
SCATTERED TSTMS COULD LEAVE UP A QUICK LOCALIZED 1/2 INCH OF RAIN
OVER INTERIOR SECTIONS LATE THIS AFTERNOON/THIS EVENING.
MORE WIDESPREAD CONVECTION/SIGNIFICANT RAINFALL EXPECTED FROM LATE
DAY SUNDAY INTO MONDAY WITH SLOW MOVING COLD FRONT. WITH PWAT
NEARING 2 INCHES AND MBE VECTORS SUGGESTING SLOW MOVING/BACKBUILDING
STORMS...LOCALIZED TOTALS OF 1-2 INCHES ARE NOT OUT OF THE
QUESTION... ESPECIALLY NORTH/WEST OF NYC.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NYZ072>076.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ003>006-011.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 6 PM THIS EVENING
     TO 6 AM EDT SUNDAY FOR ANZ350.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...JC
AVIATION...
MARINE...
HYDROLOGY...
Hazardous weather outlook, Jul 19, 12:55 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE UPTON NY
155 PM EDT SAT JUL 19 2008

NYZ075-076-201000-
KINGS (BROOKLYN)-QUEENS-
155 PM EDT SAT JUL 19 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS ALSO A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES.
PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ072>074-201000-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
155 PM EDT SAT JUL 19 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ077-080-081-201000-
NASSAU-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
155 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF RIP CURRENTS AT THE OCEAN BEACHES.
PLEASE REFER TO THE SURF ZONE FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-201000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-
155 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...WITH THE MAIN HAZARD BEING HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-CTZ009>012-NJZ002-NYZ069>071-078-
079-201000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-SOUTHERN FAIRFIELD-
SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-
WESTERN PASSAIC-ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
155 PM EDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST
NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ003>006-011-201000-
BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-
155 PM EDT SAT JUL 19 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ067-068-201000-
ORANGE-PUTNAM-
155 PM EDT SAT JUL 19 2008

...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...WITH THE MAIN HAZARD BEING HIGH WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jul 19, 12:47 PM EST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
147 PM EDT SAT JUL 19 2008

CTZ005-009-NYZ069-070-191845-
NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-
147 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORM WILL IMPACT FAIRFIELD...ROCKLAND AND
WESTCHESTER COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 26 MPH.

THIS STORM WILL BE...
  5 MILES SOUTH OF YORKTOWN HEIGHTS BY 155 PM.
  NEAR MOUNT KISCO BY 200 PM.
  NEAR BEDFORD BY 210 PM.
  NEAR RIDGEFIELD BY 230 PM.
  NEAR GEORGETOWN BY 235 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jul 19, 1:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
246 PM EDT SAT JUL 19 2008

CTZ005-006-009-010-NYZ068-070-191945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
246 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...SOUTHWESTERN
NEW HAVEN AND WESTCHESTER COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BREWSTER TO DANBURY
TO BETHEL TO WILTON...OR ALONG A LINE EXTENDING FROM BREWSTER TO
DANBURY TO 6 MILES SOUTH OF DANBURY TO 8 MILES NORTHEAST OF NEW
CANAAN...AND MOVING EAST AT 23 MPH.

THESE STORMS WILL BE...
  NEAR FAIRFIELD BY 255 PM.
  NEAR DANBURY BY 300 PM.
  NEAR BRIDGEPORT BY 305 PM.
  NEAR DANBURY BY 310 PM.
  NEAR STRATFORD BY 315 PM.
  NEAR MONROE BY 320 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

ADDITIONAL STORMS MAY FORM ACROSS WESTERN PORTIONS OF THE LOWER
HUDSON VALLEY AND SOUTHWESTERN CONDITIONS THROUGH 345
PM...POTENTIALLY PRODUCING SIMILAR CONDITIONS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jul 19, 1:50 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
250 PM EDT SAT JUL 19 2008

CTZ009-NJZ002-NYZ067>070-191945-
NORTHERN WESTCHESTER-ORANGE-PUTNAM-ROCKLAND-SOUTHERN
FAIRFIELD-WESTERN PASSAIC-
250 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...ORANGE...PASSAIC...
PUTNAM...ROCKLAND AND WESTCHESTER COUNTIES...

AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MILFORD TO HIGHLAND
LAKE TO WEST POINT TO HAVERSTRAW...OR ALONG A LINE EXTENDING FROM
MILFORD TO 9 MILES SOUTHWEST OF WARWICK TO WEST POINT TO
HAVERSTRAW...AND MOVING EAST AT 24 MPH.

THESE STORMS WILL BE...
  NEAR WEST POINT BY 255 PM.
  NEAR HARRIMAN BY 300 PM.
  NEAR WALDEN BY 305 PM.
  NEAR GREENWOOD LAKE BY 310 PM.
  NEAR YORKTOWN HEIGHTS BY 315 PM.
  NEAR UNIONVILLE BY 320 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

ADDITIONAL STORMS MAY FORM ACROSS EASTERN PORTIONS OF THE LOWER
HUDSON VALLEY AND NORTHEASTERN NEW JERSEY THROUGH 345
PM...POTENTIALLY PRODUCING SIMILAR CONDITIONS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT
Special weather statement, Jul 19, 1:51 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
251 PM EDT SAT JUL 19 2008

CTZ005-006-009-010-NYZ068-070-191945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
251 PM EDT SAT JUL 19 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...PUTNAM...SOUTHWESTERN
NEW HAVEN AND WESTCHESTER COUNTIES...

AT 243 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BREWSTER TO DANBURY
TO BETHEL TO WILTON...OR ALONG A LINE EXTENDING FROM BREWSTER TO
DANBURY TO 6 MILES SOUTH OF DANBURY TO 8 MILES NORTHEAST OF NEW
CANAAN...AND MOVING EAST AT 23 MPH.

THESE STORMS WILL BE...
  NEAR FAIRFIELD BY 255 PM.
  NEAR DANBURY BY 300 PM.
  NEAR BRIDGEPORT BY 305 PM.
  NEAR DANBURY BY 310 PM.
  NEAR STRATFORD BY 315 PM.
  NEAR MONROE BY 320 PM.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY
RAIN...WITH RAINFALL RATES OF UP TO 1.5 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

ADDITIONAL STORMS MAY FORM ACROSS WESTERN PORTIONS OF THE LOWER
HUDSON VALLEY AND SOUTHWESTERN CONNECTICUT THROUGH 345
PM...POTENTIALLY PRODUCING SIMILAR CONDITIONS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

MALOIT

The radar

The Brookhaven radar (KOKX), 73 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfield

When
July 19, 2:10 PM EST
Where
Fairfield County, Newtown
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.420, -73.320

Utility lines and several trees, including a massive tree, were downed in Newtown. A tree went through the roof of a residence, and a small fire was set by downed wires. Main Street was closed for several hours.

Thunderstorm Wind, New Haven

When
July 19, 2:14 PM EST
Where
New Haven County, 0.38 mi N of Southford
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.475, -73.171

Numerous trees were downed on Luther Drive, Fishrock Road and South Georges Hill.

Thunderstorm Wind, New Haven

When
July 19, 2:45 PM EST
Where
New Haven County, 0.69 mi N of Meriden
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.540, -72.800

Trees and wires were downed along the I-691 corridor.

Thunderstorm Wind, New Haven

When
July 19, 2:47 PM EST
Where
New Haven County, 2.88 mi N of Meriden Markham Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
41.561, -72.838

Nine trees were downed in Hubbard Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125758, 125741, 125742, 125764.